In large doses, virtually every drug as a level in which it reaches toxic proposition to a human body. Even something as mild as caffeine could reach a level of toxicity in the body that can cause serious health issues  to a person who is a heavy consumer of caffeine.

And as marijuana use becomes more and more frequent and prevalent in current society, the risk of developing a toxic reaction from heavy or daily use is possible – much like alcohol can have a similar effect at various levels of use depending on the individual. Yes, even marijuana users may experience toxic levels of THC in their system, and this is a cause of a relatively newly discovered problem known as Cannabinoid Hyperemesis Syndrome, or CHS.

What is CHS?

The main symptoms of CHS are bouts of nausea and excessive vomiting (the “hyperemesis”) in a cycle, along with chronic and intensive marijuana use. The actual history of this syndrome is very short, but it was known as far back as 2004, when an Australian study of 10 CHS patients found all of them contracted the problem from heavy marijuana use, not from “dabs,” or concentrates of cannabis.

CHS is rare (or at least has been when marijuana use has been a much smaller sample of the general populace), but it does come from an individual using marijuana at such a frequency that it essentially contaminates the body, and the body has to respond to try to “cleanse” the body of the toxins.

CHS is a condition that can be easily confused with CVS, or Cyclical Vomiting Syndrome. The big difference between them (other than their names) is that CVS does not stem from heavy cannabis use.

How to Treat CHS

CHS develops in very few users. Research into this has shown that CHS can develop in marijuana users who have a long history of heavy use (such as more than 10 years of three to five times per day on average). What makes this so interesting in that marijuana can be prescribed to mitigate nausea and vomiting that results from chemotherapy, for example, because it has anti-vomiting (or antiemetic) properties. However, it also has properties that essentially encourage vomiting. And increasing cannabis use does not alleviate CHS symptoms.

The Paradox of Marijuana

if you use marijuana to mitigate nausea and vomiting and instead you find yourself experiencing these symptoms, the best treatment is to stop using cannabis. While you are dealing with the syndrome in the present, many sufferers swear by hot baths or showers for relieving some of the symptoms and easing the vomiting fits. While CHS may be tamped down or relieved for a time, the only way to completely get rid of it is by “detoxing” your body, and that means quitting any and all marijuana use, even that which is prescribed to you for certain ailments, such as liver disease.

A drug that help ease nausea and vomiting, yet can produce the same effects itself? Hey, we never said this was simple.

 

 

 


    1 Response to "What is Cannabinoid Hyperemesis Syndrome?"

    • Fake name

      I can honestly say I had CHS after smoking only about 2 oz. of bad brick weed. I was toking 5-6 times per day for about 2 weeks and had a very bad case of CHS although bathing did not do anything to stop my symptoms.

Leave a Reply

Your email address will not be published.